Oregon, 2018Wildfire in Oregon, August 16 to 25, 2018
August 16 to 25, 2018 · NWS PDT · 1 event in 1 county or zone
The Stubblefield Fires include three fires surrounding the community of Condon, Oregon. The fires include the Stubblefield, Seale, and Lonerock Fires.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Stubblefield Fires include three fires surrounding the community of Condon, Oregon. The fires include the Stubblefield, Seale, and Lonerock Fires. The fires were detected after lightning passed through the area on August 16 and 17. The fires are burning on private and BLM managed lands, approximately 50 miles southeast of The Dalles, Oregon. There are numerous structures threatened. Smoky conditions may continue to affect communities in the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 16, 6:09 PM PST, 4 hours 51 minutes earlier.
Area forecast discussion, Aug 16, 6:09 PM PST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
709 PM PDT Thu Aug 16 2018
.UPDATE...Scattered thunderstorms have developed over central and
east central Oregon and are moving to the north to northeast. Some
storms have produced up to half inch hail with brief heavy rain. The
winds were not very strong with any storms so far. An upper trough
is moving on shore from off the Pacific with a southerly flow aloft
which are steering these storms to the north to northeast. Expect
the storms to persist through most of, if not all night as the upper
trough continues to push inland. So far none of the thunderstorms
have not been severe. There is not much cooler air behind the
associated cold front with this trough so it will remain very warm
through the weekend. The upper trough will move east of the forecast
area sometime Friday evening or overnight and then a new high
pressure ridge will build into the region on Saturday before the
next upper trough moves in on Sunday. The above normal temperatures
are expected to continue into next week. Air Quality Alerts for WA
and Air Quality Advisories for OR remain in effect until at least
Friday morning. Also Red Flag Warnings for Fire Weather are in
effect for abundant lightning and gusty thunderstorm outflow winds.
Please see the Fire Weather discussion below for more details. 88
&&
.AVIATION...06Z TAFs...Smoke and haze is clearing out due to better
mixing with an unstable atmosphere and a southerly flow aloft. KBDN
and KRDM are above 6 miles visibility now and other stations are
mostly between 5 miles or greater. Winds will remain light except
possibly gusty and erratic strong winds near any thunderstorms
tonight and Friday. 88
&&
.PREV DISCUSSION... /issued 245 PM PDT Thu Aug 16 2018/
SHORT TERM...Tonight through Sunday. A low pressure system was
nearing the Oregon coast and was advecting moisture into the two
state area. Dew points across some locations were increasing into
the 50s and the combination of the moisture with daytime heating
will produce thunderstorms today. Some of the storms could become
strong and produce gusty winds...hail...frequent lightning and
the best chances will be south of the state line into this
evening. The low pressure drifts inland with some drying over the
western sections but the instability persists overnight which may
keep the convention ongoing elsewhere overnight. As the system
slowly drifts across the area...the bulk of the pcpn should shift
into the blue mountains and eastward tomorrow afternoon and
evening before exiting toward Saturday morning. A ridge of high
pressure returns to our area Saturday and dry conditions along
with above normal temperatures can be expected. A low pressure
system approaches the two state area from the west Sunday that may
increase mid and high level clouds. However dry conditions are
expected while afternoon high temps climb into the 90s again with
80s in the mountains.
LONG TERM...Sunday night through Thursday. Much better model
agreement with better ensemble support in the long term with upper-
level trough and embedded low just off the OR coast Sunday night
into Tuesday. While models are not showing much if any QPF, did
introduce slight chances across the Cascades on Monday and Tuesday
with some moisture and instability in place in proximity with the
upper-level support. Kept dry weather east of the Cascades for now.
Hot weather will continue Monday and Tuesday with highs in the upper
80s to upper 90s which is around 10 degrees above normal. Wednesday
and Thursday the trough shifts north and east with dry weather
expected and slightly cooler temps in its wake. Another concern for
the long term continues to be the persistent smoky and hazy
conditions. Have reintroduced smoke and haze through Tuesday.
Uncertain past Tuesday, however, as we may see some improvement as
the trough swings through and shifts east of the CWA which should
lead to increased westerly winds and some better mixing.
FIRE WEATHER...Red flag warnings remain in effect for much of
central and northeast Oregon through tonight and into Friday.
Upper level trough moving across the area will result in scattered
thunderstorms. Some of the storms will have limited rainfall. The
activity will move off into Idaho late Friday afternoon and
evening. 94
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 65 92 58 91 / 20 30 0 0
ALW 65 92 59 91 / 30 30 0 0
PSC 64 94 58 93 / 20 20 0 0
YKM 62 94 57 93 / 20 0 0 0
HRI 66 94 58 93 / 20 20 0 0
ELN 62 91 60 92 / 20 0 0 0
RDM 52 88 44 89 / 40 10 0 0
LGD 59 88 48 88 / 20 40 20 0
GCD 58 89 52 90 / 40 20 10 0
DLS 64 90 59 91 / 20 0 0 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 8 PM PDT Friday for ORZ643-645.
Red Flag Warning until 5 AM PDT Friday for ORZ610-611-640.
Red Flag Warning until 11 AM PDT Friday for ORZ642-644.
WA...Red Flag Warning until 8 PM PDT Friday for WAZ643-645.
&&
88/84/88In the hours before
Special weather statement, Aug 16, 6:44 PM PST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Pendleton OR
744 PM PDT THU AUG 16 2018
ORZ506-511-170330-
Central Oregon OR-Ochoco-John Day Highlands OR-
744 PM PDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CROOK AND CENTRAL
DESCHUTES COUNTIES UNTIL 830 PM PDT...
At 744 PM PDT, Doppler radar was tracking a strong thunderstorm near
Millican, or 22 miles southeast of Bend, moving north at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Millican, Alfalfa and Powell Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4383 12081 4386 12104 4427 12106 4425 12068
TIME...MOT...LOC 0244Z 186DEG 36KT 4393 12091
DS
Special weather statement, Aug 16, 6:45 PM PST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Pendleton OR
745 PM PDT THU AUG 16 2018
ORZ503-508-170345-
Southern Blue Mountains of Oregon OR-
Foothills of the Southern Blue Mountains of Oregon OR-
745 PM PDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORROW AND SOUTHEASTERN
GILLIAM COUNTIES UNTIL 845 PM PDT...
At 744 PM PDT, Doppler radar was tracking a strong thunderstorm over
Hardman, or 16 miles southwest of Heppner, moving northeast at 25
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Heppner, Lonerock, Ruggs and Hardman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4496 11975 4512 11995 4555 11931 4534 11907
TIME...MOT...LOC 0244Z 230DEG 23KT 4515 11972
RSC
Special weather statement, Aug 16, 7:00 PM PST, 4 hours before
Special Weather Statement
National Weather Service Pendleton OR
800 PM PDT THU AUG 16 2018
ORZ503-505-170400-
Southern Blue Mountains of Oregon OR-John Day Basin OR-
800 PM PDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MORROW AND
NORTHEASTERN WHEELER COUNTIES UNTIL 900 PM PDT...
At 759 PM PDT, Doppler radar was tracking a strong thunderstorm near
Service Creek, or 15 miles southeast of Fossil, moving northeast at
25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Spray and Hardman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall MAY occur with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4476 11994 4490 12010 4529 11954 4508 11930
TIME...MOT...LOC 0259Z 230DEG 23KT 4488 11995
RSC
Local storm report, Aug 16, 8:21 PM PST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
921 PM PDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HEAVY RAIN 15 ESE HEPPNER 45.24N 119.29W
08/16/2018 M0.31 INCH MORROW OR TRAINED SPOTTER
0.31 INCHES OF RAIN FELL IN 15 MINUTES.
&&
JASSpecial weather statement, Aug 16, 10:35 PM PST, 25 minutes before
Special Weather Statement
National Weather Service Pendleton OR
1135 PM PDT THU AUG 16 2018
ORZ506-170715-
Ochoco-John Day Highlands OR-
1135 PM PDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROOK COUNTY UNTIL 1215
AM PDT...
At 1135 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Post, or 18 miles southeast of Prineville, moving
northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Post.
LAT...LON 4395 12061 4406 12082 4451 12063 4426 12009
TIME...MOT...LOC 0635Z 215DEG 28KT 4407 12066
Peck
Special weather statement, Aug 16, 10:52 PM PST, 8 minutes before
Special Weather Statement
National Weather Service Pendleton OR
1152 PM PDT THU AUG 16 2018
ORZ503-505-508-170730-
Southern Blue Mountains of Oregon OR-
Foothills of the Southern Blue Mountains of Oregon OR-
John Day Basin OR-
1152 PM PDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER AND SOUTH
CENTRAL GILLIAM COUNTIES UNTIL 1230 AM PDT...
At 1152 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Clarno, or 15 miles south of Fossil, moving
northeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Fossil, Kinzua and Mayville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4467 12021 4475 12043 4519 12031 4502 11977
TIME...MOT...LOC 0652Z 206DEG 19KT 4478 12028
Peck
Wildfire, Foothills of the Southern Blue Mountains of Oregon
- When
- August 16, 11:00 PM PST to August 25, 6:40 PM PST
- Where
- Foothills of the Southern Blue Mountains of Oregon forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 45.174, -119.941 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 16 to 20, 20184 deaths · 1 event
- Hail and Damaging Wind in Nebraska, August 16, 2018$8.7 million · 1.75 in hail · 2 events
- Tornado and Flash Flooding in Mississippi, August 16 to 19, 2018$619,000 · EF1 · 23 events
- Flash Flooding and Flooding in Wisconsin, August 16 to 17, 2018$1.0 million · 1 in hail · 9 events
- Flash Flooding and Hail in Arkansas, August 16 to 20, 2018$115,000 · 1.75 in hail · 18 events
- Flash Flooding and Hail in Oklahoma, August 16 to 17, 2018$52,000 · 1 in hail · 20 events
- Damaging Wind in Arizona, August 16, 20182 injured · $50,000 · 72 kt wind · 1 event
- Tornado and Flash Flood in Illinois, August 16 to 17, 2018$61,000 · EF0 · 10 events
- Flash Flooding in Arizona, August 16, 2018$50,000 · 2 events
- Flash Flooding in California, August 16, 2018$30,000 · 2 events
- Tornado and Hail in Kansas, August 16, 2018EF0 · 16 events
- Tornado and Flash Flooding in California, August 16 to 17, 2018$5,000 · EF0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771619.